Home / Allergies / Anaphylaxis Symptoms and Treatment

Anaphylaxis Symptoms and Treatment

Anaphylaxis is an acute allergic reaction that affects the entire body and can result in rapid death if untreated. The most severe form of anaphylaxis is anaphylactic shock. Anaphylaxis results from exposure of an allergic person to an allergen causing the body to release huge quantities of immunological mediators

The symptoms of anaphylaxis can begin to occur within seconds of exposure to the allergen, but their onset may be delayed by up to an hour.

The most common early symptoms are flushing or redness of the skin (erythema) and itching and hives. A feeling of impending doom, anxiety and a rapid or irregular pulse follow.

Next are swelling of the throat and tongue resulting in hoarseness, difficulty in swallowing and breathing. Possible rhinitis symptoms including a runny nose, sneezing, nausea and vomiting.

The symptoms include a huge drop in blood pressure and difficulty in breathing from the swelling of the bronchial tubes (bronchiospasm). Dizziness, confusion and even loss of conciousness may result from the drastically reduced blood pressure.

Anaphylaxis must be taken seriously and treatment must never be delayed. If the patient is carrying an EpiPen, administer this immediately. The EpiPen contains a measured dose of epinephrine (adrenalin) which may help to reverse some of the symptoms. To administer the EpiPen, simply open the outer container and hit the front of the injector against the thigh. A syringe is automatically released providing a dose of adrenalin to the patient. The EpiPen is very effective and fast acting, but administration must be followed by immediate medical attention.

If the patient has stopped breathing, lost conciousness or has no pulse then CPR should be administered.

The general rule applied to the correctness of diagnosis is that at least two of the symptoms are present.

If the patient is able to swallow, anti histamine tablets may be given.

Call for emergency help immediately! In cases of severe anaphylactic shock, every second counts. An ambulance is the preferred method of transport as oxygen and other treatments may be administered while on route. If there is likely to be a long delay in obtaining an emergency vehicle then take to patient to the nearest emergency centre without delay. Call the hospital in advance so that is it prepared to receive and treat the emergency on arrival.

Oxygen is usually provided to enable the patient to continue to breathe. In extreme cases, oxygen may be provided by tubes through the nose or throat.

An intravenous (IV) line will probably be established to provide a saline solution. The IV line may be used to provide additional medication. In severe cases epinephrine (adrenalin) will be administered intravenously. Adrenalin acts to constrict the blood vessels and opens the airways to allow breathing to take place.

Anti histamines (usually diphenhydramine) may be administered as well.

Other treatments that may be administered are beta-agonists (albuterol) that are used to treat bronchospasm (spasms in the lung) and dilate the airways. Corticosteroids may be given to reduce the severity of the symptoms and dopamine may be administered if the blood pressure does not improve.

The patient is generally observed for about six hours after the symptoms have subsided because of the possibility of recurrence of the symptoms.

Once a patient has experienced anaphylaxis or anaphylactic shock, precautions should be put in place to prevent a recurrence. Each subsequent exposure intensifies the response of the immune system and the resulting symptoms become more and more severe and life threatening.

The main precaution is to prevent subsequent exposure to the allergen. In severe cases, the patient will be prescribed with an EpiPen (or equivalent) that can be administered immediately on contact with the allergen.

Immunotherapy is available in the form of a series of injections and is generally regarded as effective in significantly reducing the risks. The immunotherapy must be administered by a qualified practitioner.